Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 18, NWS Wichita, KS

July 24, 2025Greenwood County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 24, 2025, 8:32 PM CDT for Greenwood County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2025, 8:32 PM CDT (01:32 UTC)
Expired
Jul 25, 2025, 12:20 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Greenwood County, KS

The radar

The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 10:34 PM CDTRAIN 5.71 W Virgil, KSGage on VRGK1 between 23Z and 01Z.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1166 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

235 
WGUS53 KICT 250132
FFWICT
KSC073-250730-
/O.NEW.KICT.FF.W.0018.250725T0132Z-250725T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
832 PM CDT Thu Jul 24 2025

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 230 AM CDT.

* At 832 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 4 and 6 inches of rain 
  have fallen. Additional rainfall amounts of 2 to 4 inches are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Hamilton and Virgil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3817 9597 3799 9596 3786 9618 3794 9621

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Jakub
1 follow-up statement
205 
WGUS73 KICT 250520
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1220 AM CDT Fri Jul 25 2025

KSC073-250530-
/O.CAN.KICT.FF.W.0018.000000T0000Z-250725T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenwood KS-
1220 AM CDT Fri Jul 25 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN GREENWOOD 
COUNTY...

Flash flood waters have receded, however some minor flooding 
problems will continue through the night. Please continue to heed 
any remaining road closures.

A Flood Watch remains in effect until 700 PM CDT Friday for portions 
of Central, South Central, and Southeast Kansas.

&&

LAT...LON 3817 9597 3799 9596 3786 9618 3794 9621

$$

Jakub

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 7:10 PM CDT, 1 hour 22 minutes earlier. Its key messages:

  • Rain and storms are expected to develop later this afternoon and continue into the day on Friday.
  • Flood Watch issued for portions of central and south-central KS from 7 PM today through 7 PM Friday
  • The potential for extreme heat returns late this weekend into next week
Area forecast discussion, Jul 24, 7:10 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
710 PM CDT Thu Jul 24 2025

.KEY MESSAGES...

- Rain and storms are expected to develop later this afternoon
  and continue into the day on Friday.

- Flood Watch issued for portions of central and south-central KS
  from 7 PM today through 7 PM Friday

- The potential for extreme heat returns late this weekend into next
  week

&&

.DISCUSSION...
Issued at 222 PM CDT Thu Jul 24 2025

A weak midlevel trough is currently situated across the Northern and
Central Plains with an associated stalled frontal boundary extending
across central Kansas. This boundary will be the focal point of
storm development later this afternoon and into the evening and
overnight hours. Upon initial development this afternoon, steep low-
level lapse rates and moderate instability will support a few strong
to severe storms that would be capable of some gusty winds.

As we move into the evening and overnight hours and daytime heating
is lost, the severe potential will also diminish. However, rain and
storms are expected to persist into the overnight hours. With PWAT
values in excess of 2 inches across the area, the main threat
overnight will be locally heavy rain and flooding. Heavy rainfall
looks to diminish by daybreak on Friday with scattered rain and
thunderstorm chances lingering into the day generally from Hwy 50
northward. General rainfall amounts between 2-3 inches can be
expected for central and south-central KS with some locations seeing
in excess of 4". A Flood Watch remains in effect for much of the
area from 7pm this evening through Friday afternoon. A few showers
and thunderstorms are possible Friday afternoon and evening, but the
better forcing for storms will be further northeast across northeast
KS and northwest MO.

As one might suspect, with a frontal boundary in place, widespread
rain chances along with cloud cover, temperatures today and tomorrow
will run slightly cooler compared to the past week. Highs across the
area will top out in the upper 80s to lower 90s with lows falling
into the upper 60s to lower 70s.

For this weekend and beyond, the midlevel ridge will shift back
westward and will be centered directly over the Central Plains. This
means the return of heat and drier weather for the end of the
weekend and into early next week. Highs look to reach into the upper
90s to lower 100s areawide. Dewpoints will remain in the upper 60s
to lower 70s leading to higher humidity values which will exacerbate
the heat concerns with elevated Heat Index values.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 648 PM CDT Thu Jul 24 2025

The main concern to aviation is showers and thunderstorms. While
there are ongoing storms in the area, the exact timing at
terminal sites is difficult. Widely scattered storms are
expected to increase in coverage, so a PROB30 has been added to
all sites. VFR conditions are expected with reduced cigs/vis as
storms occur. Heavy rainfall will reduce visibility to IFR
conditions as storms move through. MVFR ceilings are likely at
RSL and GBD after 08z, diminishing around 18z.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday evening for KSZ048>053-067>070-082-
083.

&&

DISCUSSION...AMD
AVIATION...GC
Hazardous weather outlook, Jul 24, 2:25 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
225 PM CDT Thu Jul 24 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
225 PM CDT Thu Jul 24 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Heat indices above 100 degrees are expected across portions of
south-central and southeast Kansas this afternoon.

More widespread thunderstorm activity is expected this evening into
the overnight hours, especially across portions of central and
south-central Kansas. Heavy rainfall is the primary concern
tonight. Refer to the Flood Watch for additional details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Shower and thunderstorm chances will continue into the day on
Friday.

Heat indices above 100 degrees are possible Friday across
south-central and southeast Kansas. Heat indices above 100 degrees
are possible areawide Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:49 PM CDTSevere Thunderstorm WarningICTHarvey28 min
Jul 24, 8:59 PM CDTAreal Flood WarningICTHarvey15 hr
Jul 24, 9:44 PM CDTAreal Flood WarningICTElk, Greenwood15 hr
Jul 24, 10:52 PM CDTAreal Flood WarningICTButler12 hr
Jul 25, 12:15 AM CDTAreal Flood WarningICTBarton12 hr
Jul 25, 12:27 AM CDTAreal Flood WarningICTGreenwood12 hr
Jul 25, 2:09 AM CDTRiver Flood WarningICTButler, Cowley12 hr
Jul 25, 2:17 AM CDTAreal Flood WarningICTMcPherson18 hr
Jul 25, 8:23 AM CDTAreal Flood WarningICTRice12 hr
Jul 25, 8:27 AM CDTRiver Flood WarningICTMcPherson, Saline24 hr
Jul 25, 8:27 AM CDTRiver Flood WarningICTMcPherson24 hr
Jul 25, 8:36 AM CDTRiver Flood WarningICTReno, Rice4 days
Jul 25, 8:59 AM CDTRiver Flood WarningICTReno, Rice28 hr
Jul 25, 6:39 PM CDTAreal Flood WarningICTGreenwood12 hr

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.